Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 43, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Nov 3, 2018, 12:50 AM EDT for Bergen County, Passaic County, New Jersey; Orange County, Rockland County, Westchester County, New York. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 3, 2018, 12:50 AM EDT (04:50 UTC)
- Expired
- Nov 3, 2018, 1:15 AM EDT
- In force
- 25 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bergen County, NJ, Passaic County, NJ, Orange County, NY, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 115 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 4.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
041
WUUS51 KOKX 030450
SVROKX
NJC003-031-NYC071-087-119-030515-
/O.NEW.KOKX.SV.W.0043.181103T0450Z-181103T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
1250 AM EDT SAT NOV 3 2018
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Passaic County in northeastern New Jersey...
Northern Bergen County in northeastern New Jersey...
Northern Westchester County in southeastern New York...
Southeastern Orange County in southeastern New York...
Rockland County in southeastern New York...
* Until 115 AM EDT.
* At 1250 AM EDT, a severe thunderstorm was located near Wayne,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* This severe thunderstorm will be near...
Paramus and Ridgewood around 1255 AM EDT.
Ramsey and Suffern around 100 AM EDT.
Monsey and Nanuet around 105 AM EDT.
New City and Nyack around 110 AM EDT.
Ossining and Haverstraw around 115 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4142 7409 4134 7397 4132 7398 4133 7394
4114 7366 4086 7421 4089 7427 4091 7427
4093 7429 4097 7428 4098 7430 4100 7430
4100 7433 4101 7434 4100 7435 4101 7435
4101 7439 4107 7444
TIME...MOT...LOC 0450Z 231DEG 40KT 4099 7421
HAIL...<.75IN
WIND...60MPH
$$
JMC2 follow-up statements
007
WWUS51 KOKX 030501
SVSOKX
Severe Weather Statement
National Weather Service New York NY
101 AM EDT SAT NOV 3 2018
NJC031-030510-
/O.CAN.KOKX.SV.W.0043.000000T0000Z-181103T0515Z/
Passaic NJ-
101 AM EDT SAT NOV 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR PASSAIC COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4134 7397 4132 7398 4133 7394 4114 7366
4090 7413 4092 7413 4092 7414 4094 7415
4097 7414 4098 7417 4098 7423 4102 7427
4113 7421 4119 7432 4142 7409
TIME...MOT...LOC 0500Z 237DEG 43KT 4110 7407
$$
NJC003-NYC071-087-119-030515-
/O.CON.KOKX.SV.W.0043.000000T0000Z-181103T0515Z/
Bergen NJ-Westchester NY-Orange NY-Rockland NY-
101 AM EDT SAT NOV 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR NORTHERN BERGEN...NORTHERN WESTCHESTER...SOUTHEASTERN ORANGE AND
ROCKLAND COUNTIES...
At 100 AM EDT, a severe thunderstorm was located over Monsey, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
This severe storm will be near...
Tappan and Orangeburg around 105 AM EDT.
New City and Haverstraw around 110 AM EDT.
Ossining and Peekskill around 115 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4134 7397 4132 7398 4133 7394 4114 7366
4090 7413 4092 7413 4092 7414 4094 7415
4097 7414 4098 7417 4098 7423 4102 7427
4113 7421 4119 7432 4142 7409
TIME...MOT...LOC 0500Z 237DEG 43KT 4110 7407
HAIL...<.75IN
WIND...60MPH
$$
JMC498
WWUS51 KOKX 030513
SVSOKX
Severe Weather Statement
National Weather Service New York NY
113 AM EDT SAT NOV 3 2018
NJC003-NYC071-087-119-030523-
/O.EXP.KOKX.SV.W.0043.000000T0000Z-181103T0515Z/
Bergen NJ-Westchester NY-Orange NY-Rockland NY-
113 AM EDT SAT NOV 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BERGEN...NORTHERN
WESTCHESTER...SOUTHEASTERN ORANGE AND ROCKLAND COUNTIES WILL EXPIRE
AT 115 AM EDT...
The severe thunderstorm which prompted the warning is weakening.
Therefore, the warning will be allowed to expire.
LAT...LON 4134 7397 4132 7398 4133 7394 4114 7366
4090 7413 4092 7413 4092 7414 4094 7415
4097 7414 4098 7417 4098 7423 4102 7427
4113 7421 4119 7432 4142 7409
TIME...MOT...LOC 0513Z 231DEG 40KT 4119 7393
$$
JMCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 3, 12:19 AM EDT, 31 minutes earlier.
Area forecast discussion, Nov 3, 12:19 AM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service New York NY
1219 AM EDT Sat Nov 3 2018
.SYNOPSIS...
A series of frontal waves will track across the area tonight as
a cold front slowly moves across the area through Saturday
morning. High pressure builds over the area Saturday night into
Sunday, then lifts northeast Sunday night. A weak wave of low
pressure will impact the area Monday into Monday night, followed
by a frontal system for the middle of next week and potentially
another at the end of the week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Rain continues across the region tonight with the heaviest and
steadiest precipitation continuing to fall over the Lower Hudson
Valley and northeast New Jersey. The precipitation is more
showery in nature across NYC and points east, but expect this to
fill in as the main batch of precipitation shifts east ahead of
the approaching cold front. The feature to watch over the next
several hours is a convective line extending from east central
Pennsylvania south into southern Maryland. This will present the
greatest threat for severe weather through the early morning
hours, with strong gusty winds remaining the primary threat.
Strong jet energy will lift northeast overnight. This combined
with upstream kicker moving out into the Plains will allow the
trough to quickly lift through the area late tonight into
Saturday. This in turn will send multiple frontal waves north
along the boundary tonight,generally in an around the NYC metro
northward. The front then kicks eastward toward daybreak.
A period of moderate to heavy rain showers will spread northeast
from the central Appalachians and into the Lower Hudson
Valley/NE NJ this evening, then overspreading the remainder of
the tri-state area from west to east. The potential exists for 1
to 1 1/2 inches of rainfall during the overnight. This may
result in some minor nuisance poor drainage flooding along with
smaller streams and creeks approaching bankfull. Localized
flash flooding is a low probability at this time.
There is also a marginal threat of severe weather as deep-
layered shear combines with marginal instability and SRH low-
level above 200. This supports some low-topped rotating
convecting elements. Whether an isolated tornado and or
strong/damaging winds can get to the surface is uncertain due to
inverted low-levels. The greatest chance appears to be NYC
metro and points east.
Additionally, a low-level jet (55 to 65 kt) approaches coastal
areas from the south this evening. Gusts up to 30 kt will be
possible, but once again this hinges on low-level stability,
which should limit downward momentum transfer.
Overnight lows will remain well above normal in the 50s.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
Rain quickly exits the area in the morning with the cold front
pushing east of the area by late morning. Strong cold advection,
pressure rises, and a tight gradient on the backside of the low
will result in strong westerly winds. Gusts up to 50 mph will
be possible during the afternoon hours. The strongest winds
are likely to be only over a few hour period.
Winds subside Saturday evening/night as high pressure builds in
from the west.
Highs will be considerably cooler on Saturday with readings in
the 50s, which is closer to seasonable levels. Lows Saturday
night will also return to normal in the 30s to around 40.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A broad longwave trough will encompass much of the lower 48 during
the long term period. NWP guidance is in good agreement to start,
with diverging solutions beginning as early as Monday.
Ridging over the northeast Sunday morning will gradually shift to
the northeast through Sun night as an inverted trough develops near
the SE coast. A weak wave of low pres is forecast to develop near
the Mid Atlantic coast by Mon morning and continue through the NE
steering flow. The 12z NAM is much slower than the remainder of the
guidance and has been discounted. While the timing of the rest of
the models is similar the EC tracks the low along the coast as it
lifts north. This seems to be unlikely given the flow aloft. Thus,
have sided more with the GFS/CMC solutions, keeping the highest
pcpn amounts offshore.
Weak ridging then builds in late Tue night into Wed, although a
easterly flow ahead of a warm front could maintain light rain or
drizzle across the area. This boundary will be associated with a
strengthening area of low pres tracking from the southern Plains
into the central Great Lakes region by Tue. The warm front is
progged to move through late Tue followed by a strong cold front Tue
night into Wed morning. Highs on Wed could reach mid to upper 60s in
the warm sector across much of the area and will likely occur at or
shortly after midnight (Tue night). H85 temps are progged to
decrease as the night progresses and even further so during the day
Wed. High are expected to be around 10 degrees cooler on Thu. Have
maintained a schc of thunder associated with the cold fropa Tue
night, although not particularly impressed with instability or
dynamics attm. There could be a period of moderate to heavy rainfall
with the fropa as well, although not anticipating any hydro related
issues either.
Front pushes east of the area Wed morning with a gusty westerly flow
in it wake. Dry weather is expected through Thu as high pres builds
to the south. Another frontal system may impact the area late in the
week.
&&
.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
A wave of low pressure along a cold front, eventually moves
across much of the terminals going into the overnight. The low
pressure and cold front moves northeast of the terminals
Saturday morning.
Rain showers, heavy at times will be moving mostly north and
west of the city terminals with activity more scattered at the
city terminals. Conditions expected to be mostly IFR to LIFR
with occasional VLIFR not out of the question at times overnight.
There is some uncertainty with this as some terminals are
currently VFR, vastly different than some surrounding terminals
which have LIFR.
S winds 10-15 kt will gust 20-25 kt with some higher gusts
possible in heavy showers, possible thunderstorm activity overnight.
This will be as a low level S-SW jet moves across with about
50 kt at 2kft overnight. Winds become variable in direction
with low confidence of forecast direction overnight into early
Saturday. Then the winds become very gusty with westerly flow
Saturday developing near 15-20kt with gusts near 25-35kt and
some peak gusts to 40 kt Saturday late morning through the
afternoon.
.OUTLOOK FOR 00Z SUNDAY THROUGH WEDNESDAY...
.Sat night...VFR with diminishing NW winds.
.Sun...VFR.
.Monday-Tuesday...Possible MVFR or lower in showers. Increasing
E winds, shifting S Tuesday.
.Wed...Return to VFR, with increasing W winds.
&&
.MARINE...
SCA conditions will continue through the overnight hours with
the exception of the western sound and NY harbor before gales
develop across all waters Saturday as strong west winds develop
following a morning cold frontal passage. Winds subside Saturday
night to below SCA levels, however seas will remain above 5 ft
on the ocean.
High pressure on Sunday will result in tranquil conditions. On
Monday, a weak area of low pres will lift up from the southeast
coast resulting in an increasing easterly flow between the departing
high and the approaching low. At this time, sub-advsy winds are
expected, however seas on the ocean may build to marginal SCA levels
into Tue. Meanwhile, a strengthening area of low pres moves into the
Great Lakes region on Tue sending a warm front towards the area. A
cold front then follows Tue night into Wed morning, followed by a
moderate westerly flow. SCA conds are possible on portions of the
waters Tue night through Wed night in response to this.
&&
.HYDROLOGY...
An additional 1 to 1 1/2 inches of rainfall is forecast overnight.
Minor urban and poor drainage flooding are the main threat
attm, with a slightly elevated flash flood threat across nern NJ
where FFG is lowest.
No hydrologic impacts are anticipated for Sunday through Thursday.
However, rainfall associated with a cold front Tuesday night into
Wednesday morning may produce brief moderate to heavy rainfall. This
will continue to be monitored.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 11 AM this morning to 6 PM EDT this evening
for CTZ005>012.
NY...Wind Advisory from 11 AM this morning to 6 PM EDT this evening
for NYZ067>075-078>081-176>179.
NJ...Wind Advisory from 11 AM this morning to 6 PM EDT this evening
for NJZ002-004-006-103>108.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
ANZ330-340-345-350-353-355.
Gale Warning from 6 AM this morning to 8 PM EDT this evening
for ANZ330-335-338-340-345-350-353-355.
&&
SYNOPSIS...24/DW
NEAR TERM...FEB/DW
SHORT TERM...DW
LONG TERM...24
AVIATION...JM
MARINE...FEB/24/DW
HYDROLOGY...24/DW
EQUIPMENT...Hazardous weather outlook, Nov 2, 4:18 PM EDT, 8 hours 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service New York NY 418 PM EDT Fri Nov 2 2018 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-032030- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 418 PM EDT Fri Nov 2 2018 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT SATURDAY... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. There is a marginal risk for severe thunderstorm development tonight for much of the area. The primary threat is damaging wind gusts and isolated weak tornadoes. In addition to the thunderstorm threat, locally heavy rain will be capable of producing areas of urban and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-032030- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 418 PM EDT Fri Nov 2 2018 ...GALE WARNING IN EFFECT FROM 6 AM TO 8 PM EDT SATURDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Nov 3, 12:18 AM EDT, 32 minutes before
Special Weather Statement
National Weather Service New York NY
1218 AM EDT SAT NOV 3 2018
NJZ002-103-NYZ067>070-030500-
Western Bergen-Western Passaic-Putnam-Rockland-Northern
Westchester-Orange-
1218 AM EDT SAT NOV 3 2018
...SHOWERS WILL AFFECT PASSAIC...NORTHWESTERN BERGEN...NORTHERN
WESTCHESTER...SOUTHEASTERN ORANGE...WESTERN PUTNAM AND ROCKLAND
COUNTIES...
At 1216 AM EDT, showers were located over West Milford, moving
northeast at 45 mph.
Winds of 30 to 40 mph are possible with these showers, along with
briefly heavy rainfall.
Locations impacted include...
New City, West Milford, Peekskill, Monsey, Ramsey, Ringwood,
Haverstraw, Pompton Lakes, Suffern, West Point, Sloatsburg, Cold
Spring, Bloomingdale, Greenwood Lake and Pomona.
LAT...LON 4118 7439 4144 7392 4124 7372 4101 7426
4101 7427 4099 7430 4100 7430 4100 7435
4101 7435 4101 7439 4103 7442 4102 7443
4104 7443 4105 7445 4104 7449 4105 7450
4107 7449 4109 7450
TIME...MOT...LOC 0416Z 240DEG 49KT 4107 7439
METSpecial weather statement, Nov 3, 12:25 AM EDT, 25 minutes before
Special Weather Statement
National Weather Service New York NY
1225 AM EDT SAT NOV 3 2018
NJZ002-004-103>105-NYZ067-069-030515-
Western Bergen-Western Passaic-Western Essex-Eastern Bergen-Eastern
Passaic-Rockland-Orange-
1225 AM EDT SAT NOV 3 2018
...SHOWERS WILL AFFECT PASSAIC...NORTHWESTERN BERGEN...NORTHWESTERN
ESSEX...SOUTH CENTRAL ORANGE AND ROCKLAND COUNTIES...
At 1223 AM EDT, showers were located over Victory Gardens, or near
Morristown, moving northeast at 50 mph.
Winds of 30 to 40 mph are possible with these showers. Briefly heavy
rainfall is also possible.
Locations impacted include...
Paterson, Wayne, Paramus, West Milford, Ridgewood, Millburn, Monsey,
Nanuet, Ramsey, Ringwood, Pompton Lakes, Suffern, Caldwell,
Sloatsburg and Hawthorne.
LAT...LON 4130 7422 4111 7393 4105 7401 4099 7402
4094 7405 4072 7433 4078 7437 4083 7433
4090 7433 4090 7427 4093 7429 4097 7428
4098 7430 4100 7430 4101 7439 4103 7442
4102 7443 4104 7443 4105 7445 4105 7446
TIME...MOT...LOC 0423Z 216DEG 44KT 4085 7452
METThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 3, 12:18 AM EDT | Special Weather Statement | OKX | Passaic | 42 min |
| Nov 3, 12:25 AM EDT | Special Weather Statement | OKX | Bergen, Essex, Passaic | 50 min |
| Nov 3, 2:49 AM EDT | Areal Flood Warning | OKX | Bergen | 3 hr |
| Nov 3, 3:25 AM EDT | River Flood Warning | OKX | Bergen, Passaic | 30 hr |
| Nov 3, 3:40 AM EDT | Areal Flood Advisory | OKX | Bergen, Passaic | 5 hr |
| Nov 3, 12:11 AM EDT | Areal Flood Advisory | OKX | Orange, Putnam, Rockland, Westchester | 3 hr |
| Nov 3, 1:45 AM EDT | Areal Flood Warning | OKX | Rockland | 12 hr |
| Nov 3, 3:09 AM EDT | Areal Flood Advisory | OKX | Orange, Putnam, Rockland, Westchester | 5 hr |
| Nov 3, 4:29 AM EDT | Special Weather Statement | OKX | Suffolk | 31 min |
| Nov 3, 5:04 AM EDT | Special Weather Statement | OKX | Suffolk | 41 min |
| Nov 3, 9:16 AM EDT | Areal Flood Advisory | OKX | Orange | 119 min |
| Nov 3, 11:29 AM EDT | Areal Flood Advisory | OKX | Orange | 6 hr |
| Nov 3, 7:29 PM EDT | Small Craft Advisory | OKX | 9 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2018Severe Thunderstorm Warnings in New Jersey, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.